What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 8, 10:51 AM AST, 4 hours 9 minutes earlier.
Area forecast discussion, Sep 8, 10:51 AM AST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1051 AM AST Wed Sep 8 2021
.UPDATE...Fair weather prevailed across the local area in the
morning hours, with the exception of isolated and brief showers
across north and eastern PR, which left minimal accumulations. The
latest visible satellite imagery is showing cloud development
across the higher elevations of the local islands, then streaming
off to the west with the wind flow. Locally induced showers and
thunderstorms are expected to develop this afternoon across the
interior sections of PR into the northern slopes. The steering
flow is under 10 knots, so the shower activity is expected to
persist over any one area for enough time to cause at least
ponding of water in poor drainage areas. However, urban and small
stream flooding is possible across some of these areas as well.
The daytime high temperatures will be in the lower 90s across the
lower elevations, with heat index values surpassing 100 once
again.
&&
.AVIATION...VFR conds expected across the local terminals today.
SHRA/TSRA after 08/17Z could affect the vicinity of TJBQ and TJPS.
E winds at 10-15KT with occasional gusts expected today, with a
SE winds at TJPS, TIST and TISX. Winds to decrease overnight,
remaining easterly.
&&
.MARINE...No changes in the marine forecast. High risk of rip
currents, high surf advisory, and small craft advisories are all
still in effect. The peak of the wave heights and breaking waves
are expected to be this afternoon.
&&
.PREV DISCUSSION... /issued 501 AM AST Wed Sep 8 2021/
SYNOPSIS...
Another day with above-normal maximum temperatures and heat
indices in the 100s will prevail across Puerto Rico and the U.S.
Virgin Islands. Located well to the north across the Atlantic
Ocean, Hurricane Larry will promote a light east-southeast wind
flow. Under this wind flow and enough moisture, expect afternoon
showers and thunderstorms to develop over and north of the
Cordillera Central. In contrast, the U.S. Virgin Islands can
expect passing showers at times. A swell produced by Hurricane
Larry will result in life-threatening rip currents and dangerous
surf, mainly across the north and east-facing beaches.
SHORT TERM...Wednesday through Friday...
As a TUTT low north of the area continues to fill, a weak mid level
ridge will extend from the east across the northeast Caribbean. At
lower levels, Hurricane Larry will continue to move northwest and
away from the area, resulting in light east-southeast winds across
the local islands. Latest guidance suggested precipitable water
values remaining between 1.5 to 1.7 inches through the forecast
cycle. However, by the end of the cycle, a deeper TUTT low
retrogresses across the tropical Atlantic with the closed upper low
moving north of the forecast area. This feature is then expected to
bring better moisture advection with precipitable water values near
2.0 inches.
As a result, under enough moisture and light east-southeast winds,
expect showers and thunderstorms developing over and north of the
Cordillera Central each afternoon. Heavy rains could lead to urban
and small stream flooding across the interior and the northern
slopes of the island including portions of the San Juan Metro Area.
As far as the US Virgin Islands, mainly fair weather conditions will
continue to prevail. The chance for shower activity is expected to
increase Friday night as the aforementioned deeper TUTT enhances
early morning convection.
With east-southeast winds, heat indices will again push into the
100s with temperatures in many areas ranging from the upper 80s to
lower 90s today. In addition, Saharan dust particles continue this
way, and some haziness is expected late Thursday and Friday.
LONG TERM...Saturday through Wednesday...
Hazy skies will remain through early Saturday as the SAL exit the
area. A retrograding TUTT-Low will swing across the Northeast
Caribbean, inducing surface perturbations through the weekend,
increasing instability and convective activity. Model guidance
persists in suggest favorable atmospheric conditions for the
development of rain showers and thunderstorms with the arrival of
a negative tilted tropical wave late Sunday afternoon, with its
moisture lingering through Tuesday. GFS indicated, once again,
above-normal Total Precipitable Water through mid-week. Also, the
GFS Galvez-Davison suggests favorable conditions for the formation
of thunderstorms across the islands through that period.
Although the GFS and ECMWF models forecast a moist environment in
the long range (Monday-Wednesday), the NASA Dust Extinction
Aerosol guidance suggests an extensive area with African Dust
Particulate across the Atlantic Basin. If that drier airmass
materializes, it could negatively impact the solution of these
guidances. Therefore, we incline our forecast to a more
climatological pattern, consisting of passing showers overnight
and early in the morning across the windward sections, followed by
afternoon convection enhanced by daily heating and sea breeze
effects across the interior leeward portions of the islands.
AVIATION...
Mainly VFR conditions expected. SHRA/TSRA activity expected
across interior and western PR between 08/16z and 08/22z,
resulting in VCSH across TJBQ and TJSJ. Winds increasing up to 15
kts from the E-ESE with seas breeze variations after 08/14z.
MARINE...
A swell generated by Hurricane Larry is moving across the local
Atlantic Waters and Mona Passage. Seas will range between 6 and
10 feet across the Atlantic Waters and Mona Passage through
tomorrow. However, swell periods between 12 and 15 seconds will
create hazardous breaking waves between 8 and 12 feet across the
Atlantic shoreline of Puerto Rico. The north and east-facing
beaches in St Croix will also observe life-threatening rip
currents. Small Craft Advisories are in effect for the Atlantic
Waters and local passage through at least Thursday. Then, marine
conditions are forecast to improve Friday into the weekend.
Beachgoers, Larry's swell will produce life-threatening breaking
waves, resulting in a dangerous rip current across the northern
shoreline of Puerto Rico and the north and eastern coast in St
Croix later today.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 93 79 94 79 / 50 20 40 20
STT 90 80 91 80 / 20 20 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Thursday night for North
Central-Northeast-Northwest-San Juan and Vicinity-Southeast.
High Surf Advisory until 6 AM AST Thursday for North Central-
Northwest-San Juan and Vicinity.
VI...High Rip Current Risk through late Thursday night for St Croix.
AM...Small Craft Advisory until 2 PM AST Thursday for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N-Coastal Waters
of Northern Puerto Rico out 10 NM.
Small Craft Advisory from 8 PM this evening to 2 PM AST Thursday
for Mona Passage Southward to 17N.
Small Craft Advisory until 8 PM AST this evening for Coastal
Waters of Northern USVI and Culebra out 10 NM.
&&
SHORT TERM...JA
LONG TERM....CVB
PUBLIC DESK...ERGHazardous weather outlook, Sep 8, 5:07 AM AST, 9 hours 53 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
453 AM AST miercoles 8 de septiembre de 2021
AMZ710>745-PRZ001>013-090900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
453 AM AST miercoles 8 de septiembre de 2021
Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves esta tarde a traves de sectores del noroeste,
oeste e interior de Puerto Rico.
.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.
.Olas...Se espera oleaje de 6 a 10 pies a traves de las aguas mar
afuera del Atlantico.
.Corrientes marinas...Existe riesgo alto de corrientes marinas
para las playas del norte y este de Puerto Rico. Advertencia de
resacas fuertes en efecto para las playas del norte de Puerto Rico
hasta el jueves en la manana.
.Calor...Se esperan indices de calor entre 102 y 107 grados en
porciones de areas costeras de Puerto Rico.
.Dias dos hasta el siete...jueves a martes
Se esperan indices de calor por encima de lo normal durante los
proximos dias. Riesgo alto de corrientes marinas para el norte y este
de Puerto Rico hasta el jueves. Las condiciones maritimas continuaran
peligrosas hasta el jueves debido a una marejada desde Larry.
Un patron de temporada persistira durante la semana.
.Comunicado sobre informacion reportada por observadores...
No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.
AMZ715-725-VIZ001-002-090900-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
453 AM AST miercoles 8 de septiembre de 2021
Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche.
.Olas...Se esperan olas de hasta 7 pies a traves de las aguas
costeras del sur de las Islas Virgenes y el pasaje de Anegada.
.Corrientes marinas...Hay un riesgo alto de corrientes marinas para las
playas del norte y este de las playas locales.
.Dias dos hasta el siete...jueves a martes
El riesgo de corrientes marinas continua alto a traves de las playas
del este y norte de las Islas Virgenes. Las condiciones maritimas
mejoraran para el jueves a traves de las aguas del Caribe.
Un patron de temporada persistira durante la semana.
.Comunicado sobre informacion reportada por observadores...
No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Sep 8, 1:51 PM AST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service San Juan PR
151 PM AST Wed Sep 8 2021
PRZ006-081830-
Central Interior PR-
151 PM AST Wed Sep 8 2021
...A strong thunderstorm is affecting portions of Villalba, Coamo,
Barranquitas, Jayuya, Ciales, Orocovis and Aibonito Municipalities,
and will continue through 230 PM AST...
At 147 PM AST, Doppler radar was tracking a strong thunderstorm over
Orocovis. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rain can cause minor flooding in
areas of poor drainage. Small hail is possible. Frequent
lightning is occurring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1806 6635 1822 6658 1831 6652 1812 6623
TIME...MOT...LOC 1747Z 275DEG 3KT 1821 6641
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJASpecial weather statement, Sep 8, 2:07 PM AST, 53 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
151 PM AST miercoles 8 de septiembre de 2021
PRZ006-081830-
Oeste interior PR-
151 PM AST miercoles 8 de septiembre de 2021
...Una tronada fuerte esta afectando los municipios de Villalba,
Coamo, Barranquitas, Jayuya, Ciales, Orocovis y Aibonito y
continuara hasta las 230 PM AST...
A la 147 PM AST, el radar Doppler detecto una tronada fuerte sobre
Orocovis. Esta tronada estaba casi estacionaria.
PELIGROS...Vientos en exceso de 30 mph lluvia fuerte.
RECURSO...Radar.
IMPACTOS...Vientos en rafagas pudieran derrumbar ramas de arboles y
objetos inseguros. Lluvia fuerte pudiera causar inundaciones menores
en areas de pobre drenaje. Granizo pequeno es posible. Rayos
frecuentes esta ocurriendo.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Si esta al aire libre, considere tomar refugio dentro de un edificio.
Lluvias torrenciales estan ocurriendo con esta tronada y pudieran
causar inundaciones localizadas. No conduzca su vehiculo por
carreteras inundadas.
Rayos de nube a suelo estan ocurriendo con esta tormenta. Los rayos
pueden caer hasta 10 millas lejos de la tronada. Busque refugio en
el interior de un edificio o vehiculo.
JJA/ERG/CVB
Special weather statement, Sep 8, 2:38 PM AST, 22 minutes before
Special Weather Statement
National Weather Service San Juan PR
238 PM AST Wed Sep 8 2021
PRZ003>010-081900-
Northwest PR-North Central PR-Central Interior PR-
Mayaguez and Vicinity PR-Western Interior PR-Ponce and Vicinity PR-
Eastern Interior PR-Southeast PR-
238 PM AST Wed Sep 8 2021
...Strong thunderstorms will affect most of the interior and
southern slopes of Puerto Rico...
At 236 PM AST, Doppler radar indicated strong thunderstorms
affecting most of the interior and southern slopes of Puerto Rico.
These thunderstorms were nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1815 6704 1836 6703 1831 6654 1816 6619
1802 6622
TIME...MOT...LOC 1836Z 280DEG 1KT 1822 6666
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GLSpecial weather statement, Sep 8, 2:44 PM AST, 16 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
238 PM AST miercoles 8 de septiembre de 2021
PRZ003>010-081900-
Noroeste PR-Norte Central PR-Central Interior PR-
Mayaguez y Vecindad PR-oeste Interior PR-Ponce y Vecindad PR-
Este Interior PR-Sureste PR-
238 PM AST miercoles 8 de septiembre de 2021
...Una tronada fuerte esta afectando la mayoria de los sectores del
interio y sectores del sur de Puerto Rico hasta las 300 PM AST...
A la 236 PM AST, el radar Doppler detecto una tronada fuerte
afectando la mayoria de los municipios del interior y sectores de
las pendientes del sur de Puerto Rico. Esta tronada estaba casi
estacionaria.
PELIGROS...Vientos en exceso de 30 mph lluvia fuerte.
RECURSO...Radar.
IMPACTOS...Vientos en rafagas pudieran derrumbar ramas de arboles y
objetos inseguros.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Si esta al aire libre, considere tomar refugio dentro de un edificio.
Lluvias torrenciales estan ocurriendo con esta tronada y pudieran
causar inundaciones localizadas. No conduzca su vehiculo por
carreteras inundadas.
Rayos de nube a suelo estan ocurriendo con esta tormenta. Los rayos
pueden caer hasta 10 millas lejos de la tronada. Busque refugio en
el interior de un edificio o vehiculo.
VIENTOS MAX...30 MPH
GL/WS/LIS